Alert archive / Nevada / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS Las Vegas, NV

July 6, 2006Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 6, 2006, 1:13 PM PDT for Clark County, Nevada. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2006, 1:13 PM PDT (20:13 UTC)
Expired
Jul 6, 2006, 2:00 PM PDT
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Clark County, NV

The radar

The Las Vegas radar (KESX), 42 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 062014
SVRVEF
NVC003-062100-
/O.NEW.KVEF.SV.W.0022.060706T2013Z-060706T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
113 PM PDT THU JUL 6 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 200 PM PDT.

* AT 108 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR BOULDER BEACH...OR ABOUT NEAR HOOVER DAM...
  AND WAS MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALLVILLE BAY AROUND 155 PM PDT...
  BOULDER CITY THROUGH 155 PM PDT...

IF ON OR NEAR LAKE MEAD...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO 
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3621 11453 3617 11449 3614 11466 3609 11475
      3602 11473 3597 11475 3595 11473 3579 11494
      3587 11502 3591 11502 3635 11476

$$
BAILEY
2 follow-up statements
000 
WWUS55 KVEF 062030
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
129 PM PDT THU JUL 6 2006

NVC003-062100-
/O.CON.KVEF.SV.W.0022.000000T0000Z-060706T2100Z/
CLARK NV-
129 PM PDT THU JUL 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR CENTRAL CLARK COUNTY...

AT 123 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL 
AND VERY HEAVY RAIN. THIS STORM WAS LOCATED AT BOULDER BEACH...NEAR 
HOOVER DAM...AND WAS MOVING NORTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOULDER CITY AND BOULDER BEACH THROUGH 200 PM PDT.

LAT...LON 3621 11453 3617 11449 3614 11466 3609 11475
      3602 11473 3597 11475 3595 11473 3579 11494
      3587 11502 3591 11502 3635 11476

$$
BAILEY
000 
WWUS55 KVEF 062103
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
203 PM PDT THU JUL 6 2006

NVC003-062113-
/O.EXP.KVEF.SV.W.0022.000000T0000Z-060706T2100Z/
CLARK NV-
203 PM PDT THU JUL 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY HAS 
EXPIRED...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS...THUS THE WARNING WAS 
ALLOWED TO EXPIRE

LAT...LON 3621 11453 3617 11449 3614 11466 3609 11475
      3602 11473 3597 11475 3595 11473 3579 11494
      3587 11502 3591 11502 3635 11476

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:30 AM PDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 6, 9:30 AM PDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PDT THU JUL 6 2006

.SYNOPSIS...A RELATIVELY MOIST AND UNSTABLE AIR MASS WILL REMAIN
OVER EASTERN NEVADA AND WESTERN ARIZONA INTO THE WEEKEND...RESULTING
IN SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
SOUTHWESTERN NEVADA AND MOST OF SOUTHEAST CALIFORNIA WILL BE IN
DRIER AIR...AND WILL SEE ONLY A FEW THUNDERSTORMS.
&&

.UPDATE...UPPER AIR DISTURBANCE CONTINUES TO TRACK TOWARD MOHAVE
COUNTY. SEVERAL DIFFERENT CLUSTERS OF LIGHTENING HAVE OCCURRED NEAR
CENTER OF ACTIVITY WITH A FEW SMALLER GROUPS AHEAD OF IT. HAVE
ISSUED A NOW FOR ONE GROUP OF STORMS OVER COLORADO CITY. DEW POINTS
CONTINUE TO BE HIGH ESPECIALLY NEAR THE CAL-NEV-ARI BORDER WITH TWO
PLACES HAVING VALUES OVER 70. AM ISSUING UPDATED GRIDS AND A NEW ZFP
TO REFLECT MORE PRECIPITATION IN MOHAVE COUNTY. WILL NEED TO KEEP A
VERY CLOSE EYE THERE TO SEE IF A FLASH FLOOD WATCH IS NECESSARY.
&&

.SHORT TERM...WATER VAPOR CLEARLY SHOWS MID LEVEL DRYING ASSOCIATED
WITH THE SHORTWAVE TROUGH MOVING IN FROM THE PACIFIC. THIS DRYING IS
IMPINGING ON OUR WESTERN CWFA AT THIS TIME. HOWEVER...IN THE
SOUTHEASTERLY FLOW OVER ARIZONA...A MOIST IMPULSE IS ROTATING NORTH
TOWARDS OUR EASTERN CWFA. YESTERDAY...THE CALIFORNIA SHORTWAVE WAS
EXPECTED TO BRING DRIER SOUTHWEST FLOW TO THE NORTHWEST TWO THIRDS
OR SO OF OUR AREA. HOWEVER...WITH THE ARIZONA WAVE NOW IN THE
PICTURE...THIS FORECAST WILL BE BASED ON THE TWO WAVES ESSENTIALLY
BATTLING TO A DRAW. THUS...THUNDERSTORM CHANCES FOR THIS AFTERNOON
AND EVENING WERE PAINTED IN ABOUT THE SAME AREAS WHICH EXPERIENCED
STORMS WEDNESDAY. STILL GOING WITH THE IDEA OF REDUCING POPS FROM
THE WEST A LITTLE BIT ON FRIDAY...WITH LITTLE ADDITIONAL CHANGE OVER
THE WEEKEND...BUT CONFIDENCE IS NOT HIGH. TEMPERATURES PRETTY CLOSE
TO SEASONAL NORMS OVERALL TODAY AND TOMORROW...WITH POINT FORECASTS
AGAIN HIGHLY DEPENDENT ON LATE MORNING/EARLY AFTERNOON THUNDERSTORM
DEVELOPMENT. IF THE AFOREMENTIONED DRYING TREND OVER THE WEEKEND
ACTUALLY OCCURS...TEMPERATURES WOULD RISE A FEW DEGREES ABOVE NORMAL.

.LONG TERM...MODELS CONTINUE TO SHOW MOISTURE REMAINING IN PLACE
OVER THE SOUTHERN AND EASTERN AREAS OF THE CWA SUNDAY AND MONDAY AS
A WEAK SHORTWAVE APPROACHES THE WEST COAST. GFS SHOWS THIS TROUGH TO
DEEPEN SLIGHTLY ON TUESDAY AND FINALLY KICK THE LOWER LEVEL MOISTURE
EAST. ALTHOUGH I DO THINK THE SOUTHWEST FLOW WILL INCREASE ON
TUESDAY...STILL HAVING A HARD TIME BELIEVING THE SHORTWAVE WILL BE
AS DEEP AS THE MODELS INDICATE. EXPECT TO SEE A COUPLE DEGREES OF
TEMPERATURE DROP...BUT WILL KEEP NUMBERS SLIGHTLY HIGHER THAN
GUIDANCE. WEDNESDAY AND THURSDAY LOOK TO REMAIN DRY OVER THE
FORECAST AREA AND HAVE KEPT ALL MENTION OF POPS OUT OF THE ZONES.
&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AFTER 20Z AND AFFECT PORTIONS OF THE PEACH SPRINGS AND
MORMON MESA CORRIDORS. THUNDERSTORMS WILL ALSO BE POSSIBLE ALONG THE
BEATTY AND DAGGETT CORRIDORS...HOWEVER COVERAGE IS EXPECTED TO BE
LESS. TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS
FOR AREA TERMINALS. SEE TAFS FOR KLAS... KVGT... KDRA... KBIH...
KDAG... KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

BELL/MORGAN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:33 PM PDTFlash Flood WarningVEFClark3 hr
Jul 6, 2:10 PM PDTFlash Flood WarningVEFLincoln2 hr
Jul 6, 2:39 PM PDTSevere Thunderstorm WarningVEFLincoln20 min
Jul 6, 3:13 PM PDTSevere Thunderstorm WarningVEFLincoln32 min
Jul 6, 3:45 PM PDTFlash Flood WarningVEFLincoln2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.